found in nonfood sources (Fine et al., 1991a). The presence of food likely counteracts the osmotic effect of the magnesium salts in the gut lumen (Fine et al., 1991a). In normal individuals, the kidney seems to maintain magnesium homeostasis over a rather wide range of magnesium intakes. Thus, hypermagnesemia has not been documented following the intake of high levels of dietary magnesium in the absence of either intestinal or renal disease (Mordes and Wacker, 1978).

Hypermagnesemia can occur in individuals with impaired renal function and is most commonly associated with the combination of impaired renal function and excessive intake of nonfood magnesium (for example, as antacids) (Mordes and Wacker, 1978; Randall et al., 1964). Hypermagnesemia resulting from impaired renal function and/or intravenous administration of magnesium can result in more serious neurological and cardiac symptoms, but elevated serum magnesium concentrations greater than 2 to 3.5 mmol/liter (4.8 to 8.4 mg/dl) must be attained before onset of these symptoms (Rude and Singer, 1980). Intakes of nonfood magnesium have rarely been reported to cause symptomatic hypermagnesemia in individuals with normal renal function.

Although magnesium supplements are used (see Table 2-2), comparatively few serious adverse reactions are reported until high doses are ingested (see data following). However, some individuals in the population may be at risk of a mild, reversible adverse effect (diarrhea) even at doses from nonfood sources that are easily tolerated by others. Thus, diarrhea was chosen as the most sensitive toxic manifestation of excess magnesium intake from nonfood sources.

It is not known if all magnesium salts behave similarly in the induction of osmotic diarrhea. In the absence of evidence to the contrary, it seems prudent to assume that all dissociable magnesium salts share this property. Reports of diarrhea associated with magnesium frequently involve preparations that include aluminum, and therefore a specific magnesium-associated effect cannot be ascertained.

Large pharmacological doses of magnesium can clearly result in more serious adverse reactions. An 8-week-old infant suffered metabolic alkalosis, diarrhea, and dehydration after receiving large amounts of magnesium oxide powder on each of two successive days (Bodanszky and Leleiko, 1985). Urakabe et al. (1975) reported that a female adult suffered from metabolic alkalosis and hypokalemia from the repeated daily ingestion of 30 g (1,250 mmol) of magnesium oxide. Several cases of paralytic ileus were encountered in adult patients who had taken large, cathartic doses of magnesium: in one case, two bottles of magnesium citrate and several



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement